Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 62, NWS Springfield, MO

August 13, 20234 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Aug 13, 2023, 11:12 PM CDT for 4 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2023, 11:12 PM CDT (04:12 UTC)
Expired
Aug 14, 2023, 4:00 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Barry County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 1:07 AM CDTFLASH FLOODMcdowell, MOState Highway C is closed due to flooding at Flat Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

934 
WGUS53 KSGF 140412
FFWSGF
MOC009-109-119-145-140900-
/O.NEW.KSGF.FF.W.0062.230814T0412Z-230814T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1112 PM CDT Sun Aug 13 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northern Barry County in southwestern Missouri...
  Southeastern Lawrence County in southwestern Missouri...
  McDonald County in southwestern Missouri...
  Southern Newton County in southwestern Missouri...

* Until 400 AM CDT.

* At 1112 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Aurora, Cassville, Pineville, Marionville, Anderson, Goodman, 
  Purdy, Exeter, Wheaton, Lanagan, Fairview, Dodge, Butterfield, 
  Pioneer, Stella, Cayuga, Rocky Comfort, Ridgley, Powell, Wayne, 
  Mcdowell, Pleasant Ridge, Madry, Jenkins, Wheelerville, Tiff City 
  and Big Sugar Creek State Park.

This includes the following low water crossings...
  Shoal Creek at Farm Road 2110, Flat Creek at Highway C, North 
  Indian Creek at Orchid Drive, Elkhorn Creek at Highway CC, 
  Bentonville Hollow at Highway E, Buffalo Creek at Klondike Road 
  and Flat Creek at Highway U.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3678 9462 3677 9444 3684 9407 3700 9361
      3682 9361 3682 9357 3678 9358 3659 9407
      3659 9462

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

KP
1 follow-up statement
093 
WGUS73 KSGF 140509
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1209 AM CDT Mon Aug 14 2023

MOC009-109-119-145-140900-
/O.CON.KSGF.FF.W.0062.000000T0000Z-230814T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barry MO-Lawrence MO-McDonald MO-Newton MO-
1209 AM CDT Mon Aug 14 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 AM CDT EARLY THIS 
MORNING FOR NORTHERN BARRY, SOUTHEASTERN LAWRENCE, MCDONALD AND 
SOUTHERN NEWTON COUNTIES...

At 1209 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2 and 4 inches of rain 
have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Aurora, Cassville, Pineville, Marionville, Anderson, Goodman, 
  Purdy, Exeter, Wheaton, Lanagan, Fairview, Dodge, Butterfield, 
  Pioneer, Stella, Cayuga, Rocky Comfort, Ridgley, Powell, Wayne, 
  Mcdowell, Pleasant Ridge, Madry, Jenkins, Wheelerville, Tiff City 
  and Big Sugar Creek State Park.

This includes the following low water crossings...
  Shoal Creek at Farm Road 2110, Flat Creek at Highway C, North 
  Indian Creek at Orchid Drive, Elkhorn Creek at Highway CC, 
  Bentonville Hollow at Highway E, Buffalo Creek at Klondike Road 
  and Flat Creek at Highway U.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3678 9462 3677 9444 3684 9407 3700 9361
      3682 9361 3682 9357 3678 9358 3659 9407
      3659 9462

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

KP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:05 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 13, 6:05 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
605 PM CDT Sun Aug 13 2023

Key Messages:

1. Severe thunderstorms expected tonight. All modes of severe
weather are possible, along with flooding.

2. A Flood Watch is in effect for a large portion of the area
from 7 PM tonight through 7 AM Monday morning.

3. Below normal temperatures in the upper 70s into the 80s will
occur through the first half of next week before temperatures
climb again into the 90s by next weekend.

.SHORT TERM...(This evening through Monday)
Issued at 215 PM CDT Sun Aug 13 2023

A Flood Watch is in effect for most of the area from 7 PM tonight
through 7 AM Monday morning. Scattered showers are ongoing across
central Missouri as a shortwave trough continues to push east
through the state. Skies are still mostly cloudy temperatures are
already warming up into the upper 70s across the area. As the LLJ
over the Central Plains continues to weaken through the afternoon,
rain and clouds should dissipate over the next couple of hours.
Then, that will provide an opportunity for the area to heat up and
cause the atmosphere to destabilize once again. Looking at forecast
soundings across the area, convective temperatures will need to be
in the upper 80s. Which, if skies continue to clear out, won't be
too hard to reach for most of the area. This will create a favorable
environment for severe weather to occur over the CWA this evening.

Synoptic overview for tonight:

Shortwave currently pushing through the state will be followed by a
much larger trough pushing east through the Great Lakes region. This
low will drag a cold front through Missouri at the same time that a
warm front begins to push north from central Arkansas. Where these
boundaries meet is where SPC has an Enhanced Risk for severe weather
for today, which happens to be just about all of the SGF CWA. The
intersection of air masses will cause a destabilized atmosphere to be
conducive for all modes of severe weather this evening such as 70
mph damaging winds and golf ball sized hail. CAMs are showing that
this event will be favorable for messy, merging supercells at the
beginning. During this time, the environment will be favorable for
tornadoes to occur with forecast sounding wind profiles showing
veering winds with curved hodographs. Eventually, these storms will
turn into a bowing west to east line segment once it becomes more
organized. This line will then push south from central Missouri to
the MO/AR border.

Flooding Risk:

There is a flooding risk with these storms tonight as training looks
likely along the warm front. A 30-40 kt LLJ will form over Arkansas
tonight and will pump moisture into the Ozarks region overnight
through Monday morning. Once this Gulf moisture meets the west to
east oriented warm front over southern Missouri, backbuilding storms
are expected to form over southeastern Kansas and move east into
southwestern Missouri along the front. Ensembles show good agreement
of mean PWAT values exceeding 2.0 inches, which is above the 90th
percentile, and approaching the climatological maximum. HREF LPMM
shows a swatch of widespread QPF of 2 to 4 inches with localized
pockets of up to 7 inches. WPC has the SGF CWA in a Moderate Risk
for excessive rainfall today which means numerous flash floods
likely and many streams may flood and affect the larger rivers. Due
to the increasing confidence in flooding potential, have added a few
more counties in the NE CWA to the flood watch for tonight.

.LONG TERM...(Monday Night through Sunday)
Issued at 215 PM CDT Sun Aug 13 2023

Once the cold front moves through tonight, the start of the week
will be pleasant through Wednesday with highs in the mid 70s to
lower 80s. Then towards the end of the week, a ridge builds back in
over the Central Plains region and warms temperatures back up into
the 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 601 PM CDT Sun Aug 13 2023

For the 00z TAFS, convection is expected to expand in coverage
over the area this evening and into the overnight areas, most
likely starting to affect the TAF sites after 02z. Prior to the
convection, VFR conditions are expected, with MVFR and IFR within
the convection. Also, variable and gusty winds will be possible
within the thunderstorms as they push through, with some gusts
possibly becoming severe. Should see improving conditions after
12z on Monday, becoming VFR with some gusty winds by mid to late
morning out of the northwest.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Monday morning for MOZ057-058-068>071-
     077>083-088>098-101>106.

KS...NONE.
&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Lindenberg
Hazardous weather outlook, Aug 13, 7:48 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
748 PM CDT Sun Aug 13 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-150100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
748 PM CDT Sun Aug 13 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive heat risk.
  Significant excessive rainfall risk

DISCUSSION...

Strong to severe storms will be possible this evening into the
overnight hours, with all modes of severe storms possible.
Damaging wind gusts up to 70 mph, hail to the size of golf balls
and isolated tornadoes will be possible. A severe thunderstorm
watch is in effect until 2 am.

Additionally, a Flood Watch is in effect from 7 PM this evening
until 7 AM Monday morning. Widespread rainfall amounts of 2-4
inches, with localized higher amounts around 7 inches will pose a
flooding threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Below normal temperatures will occur through the beginning of the
week before temperatures climb back up into the 90s by next
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for across
southeast Kansas into southwest and west central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Aug 13, 10:34 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
1034 PM CDT Sun Aug 13 2023

MOZ055-056-067>069-140400-
Camden MO-Benton MO-Hickory MO-Morgan MO-St. Clair MO-
1034 PM CDT Sun Aug 13 2023

...A STRONG THUNDERSTORM WILL IMPACT HICKORY...SOUTHERN BENTON...EAST
CENTRAL ST. CLAIR...NORTHWESTERN CAMDEN AND SOUTHWESTERN MORGAN
COUNTIES THROUGH 1100 PM CDT...

At 1034 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Warsaw, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pomme de Terre Lake, Pomme De Terre State Park, Lake of The Ozarks,
Truman Lake, Warsaw, Pittsburg, Osceola, Laurie, Hermitage, Sunrise
Beach, Wheatland, Preston, Cross Timbers, Climax Springs, Vista,
Gerster, Quincy, Lakeview Heights, Fristoe and Knobby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, southwestern and west central Missouri.

&&

LAT...LON 3822 9275 3790 9311 3790 9318 3780 9319
      3781 9331 3802 9384 3834 9319
TIME...MOT...LOC 0334Z 274DEG 26KT 3816 9326

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Didio
Special weather statement, Aug 13, 10:49 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
1049 PM CDT Sun Aug 13 2023

MOZ093-094-101-102-140445-
Barry MO-Newton MO-McDonald MO-Lawrence MO-
1049 PM CDT Sun Aug 13 2023

...A STRONG THUNDERSTORM WILL IMPACT NEWTON...MCDONALD...BARRY AND
SOUTHERN LAWRENCE COUNTIES THROUGH 1145 PM CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pineville, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Neosho, Roaring River State Park, Big Sugar Creek State Park, Table
Rock Lake, Monett, Aurora, Mount Vernon, Cassville, Seneca,
Marionville, Granby, Anderson, Noel, Dodge, Shell Knob, Pierce City,
Goodman, Purdy, South West City and Diamond.

This includes the following highways...
 Interstate 44 between mile markers 38 and 47.
 Interstate 49 between mile markers 1 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Missouri.

&&

LAT...LON 3650 9462 3690 9462 3704 9425 3705 9406
      3707 9406 3713 9361 3683 9361 3681 9358
      3650 9359
TIME...MOT...LOC 0349Z 324DEG 12KT 3664 9424

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Didio
Local storm report, Aug 13, 10:55 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1055 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     Flash Flood      3 E Neosho              36.87N 94.32W
08/13/2023                   Newton             MO   Public

            Corrects previous flash flood report from 3
            E Neosho. Corrects previous flash flood
            report from 3 E Neosho. Report from mPING:
            Street/road flooding; Street/road closed;
            Vehicles stranded.

&&

TEO
Local storm report, Aug 13, 10:58 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1058 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     2 ESE Reeds Spring      36.74N 93.34W
08/13/2023                   Stone              MO   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&

TEO
Local storm report, Aug 13, 11:01 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1101 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     Tstm Wnd Dmg     Forsyth                 36.68N 93.11W
08/13/2023                   Taney              MO   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

TEO
Local storm report, Aug 13, 11:10 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1110 PM CDT Sun Aug 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     Flood            2 ENE Merriam Woods     36.73N 93.14W
08/13/2023                   Taney              MO   Public

            Report from mPING: River/Creek overflowing;
            Cropland/Yard/Basement Flooding.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:55 PM CDTSpecial Weather StatementSGFNewton35 min
Aug 13, 9:01 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
Aug 13, 9:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence36 min
Aug 13, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFNewton30 min
Aug 13, 9:40 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Jasper, Lawrence, McDonald, Newton and 1 more65 min
Aug 13, 9:54 PM CDTSpecial Weather StatementSGFJasper36 min
Aug 13, 10:00 PM CDTFlash Flood WarningSGFBarry, Lawrence, Newton6 hr
Aug 13, 10:18 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney42 min
Aug 13, 10:34 PM CDTSpecial Weather StatementSGFHickory, St. Clair26 min
Aug 13, 10:49 PM CDTSpecial Weather StatementSGFBarry, McDonald, Newton56 min
Aug 13, 10:57 PM CDTSevere Thunderstorm WarningSGFTaney48 min
Aug 13, 11:07 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Miller and 1 more38 min
Aug 13, 11:14 PM CDTTornado WarningSGFCamden, Dallas, Laclede31 min
Aug 13, 11:17 PM CDTTornado WarningSGFOzark, Taney28 min
Aug 13, 11:25 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski50 min
Aug 13, 11:40 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Miller, Phelps, Pulaski and 2 more50 min
Aug 13, 11:44 PM CDTSevere Thunderstorm WarningSGFOzark, Taney46 min
Aug 13, 11:52 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFTaney38 min
Aug 13, 11:53 PM CDTTornado WarningSGFOzark23 min
Aug 14, 12:15 AM CDTFlash Flood WarningSGFBarry, McDonald6 hr
Aug 14, 12:25 AM CDTSevere Thunderstorm WarningSGFOzark, Taney50 min
Aug 14, 12:29 AM CDTAreal Flood AdvisorySGFBarry, Christian, Douglas, Ozark, Stone, Taney6 hr
Aug 14, 3:38 AM CDTFlash Flood WarningSGFDade, Greene, Jasper, Lawrence6 hr
Aug 14, 3:51 AM CDTAreal Flood WarningSGFBarry, Lawrence, McDonald, Newton12 hr
Aug 14, 9:38 AM CDTRiver Flood WarningSGFJasper29 hr

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.